Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 18, NWS Springfield, MO

April 21, 2017Jasper County, Missouri

NWS Springfield, MO issued this river flood warning at Apr 21, 2017, 2:28 PM CDT for Jasper County, Missouri. It took effect at Apr 22, 2017, 4:47 AM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 2:28 PM CDT (19:28 UTC)
In effect from
Apr 22, 2017, 4:47 AM CDT
Expired
Apr 23, 2017, 9:00 PM CDT
In force
40 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Jasper County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring River at Carthage (CHTM7). The gauge peaked at 7.70 ft at Apr 22, 2017, 5:00 PM CDT.

actionminormoderate5101504/2104/2204/2304/2404/25
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07185765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

540 
WGUS43 KSGF 211928
FLWSGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
228 PM CDT Fri Apr 21 2017

...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Spring River above Baxter Springs affecting Cherokee County.
  Spring River at Carthage affecting Jasper County.
  Spring River near Waco affecting Jasper County.


.This warning is based on future forecast precipitation amounts of 
1.5 to 3 inches inches during the next 18 hours near the river basins.
If conditions warrant...additional rises or falls may occur based on 
future precipitation and runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://water.weather.gov/ahps2/ index.php?wfo=sgf 

&&

KSC021-220728-
/O.NEW.KSGF.FL.W.0017.170422T0800Z-170424T2034Z/
/BXTK1.1.ER.170422T0800Z.170423T0000Z.170423T2034Z.NO/
228 PM CDT Fri Apr 21 2017
...For the Spring River above Baxter Springs...
* At 1:30 PM Friday The stage was 6.6 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by early tomorrow 
  and continue to rise to near 17.5 feet by tomorrow evening. The 
  river will fall below flood stage by Sunday afternoon.
* Impact...At 16.0 feet...The south end of Kiwanis Park floods.  Water
  crosses Mickey Mantle Blvd in the park. Water level rises to the 
  flag pole on the north side of the park.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Baxter Springs   14   6.6 Fri 01 PM  15.4  15.8  10.4


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471
 

$$

MOC097-220728-
/O.NEW.KSGF.FL.W.0018.170422T0947Z-170424T0200Z/
/CHTM7.1.ER.170422T0947Z.170422T1800Z.170423T0200Z.NO/
228 PM CDT Fri Apr 21 2017

...For the Spring River at Carthage...
* At 1:45 PM Friday The stage was 4.0 feet. 
* Flood stage is 10.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by early tomorrow 
  and continue to rise to near 10.8 feet by tomorrow early afternoon.
  The river will fall below flood stage by tomorrow late evening.
* Impact...At 10.0 feet...Minor flooding occurs at the gage site. 
  Flood waters impact State Highway 37 east of Carthage between 
  Avilla and Reeds.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Carthage         10   4.0 Fri 02 PM  10.7   9.1   6.0


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$

MOC097-220727-
/O.NEW.KSGF.FL.W.0019.170422T1037Z-170424T1940Z/
/WCOM7.1.ER.170422T1037Z.170423T0000Z.170423T1940Z.NO/
228 PM CDT Fri Apr 21 2017

...For the Spring River near Waco...
* At 1:30 PM Friday The stage was 8.5 feet. 
* Flood stage is 19.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by early tomorrow 
  and continue to rise to near 22.7 feet by tomorrow evening. The 
  river will fall below flood stage by Sunday early afternoon.


&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Waco             19   8.5 Fri 01 PM  20.1  21.3  12.6


&&


LAT...LON 3730 9454 3723 9451 3718 9462 3725 9462


$$
1 follow-up statement
525 
WGUS83 KSGF 220122
FLSSGF
Flood Statement
National Weather Service Springfield MO
822 PM CDT Fri Apr 21 2017

 ...The Flood Warning is cancelled for the following rivers in 
Missouri...
 
  Spring River at Carthage affecting Jasper County
  
 ...The Flood Warning continues for the following rivers in 
Missouri...Kansas...
 
  Elk River near Tiff City affecting McDonald County 
  Spring River above Baxter Springs affecting Cherokee County 
  Spring River near Waco affecting Jasper County 
   
.Heavy rainfall from last night through today has resulted in significant rises
to area rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC119-221622-
/O.EXT.KSGF.FL.W.0007.170422T0544Z-170424T1035Z/
/TIFM7.1.ER.170422T0544Z.170422T1800Z.170423T1035Z.NO/
822 PM CDT Fri Apr 21 2017

...For the Elk River near Tiff City...
* At 7:30 PM Friday The stage was 10.9 feet. 
* Flood stage is 15.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by around midnight and continue 
  to rise to near 18.8 feet by tomorrow early afternoon.  The river 
  will fall below flood stage by Sunday morning.
* Impact...At 20.0 feet...Moderate Flood Stage. Flood waters affect 
  the north and south side of the Highway 43 Bridge and the Cowskin 
  Public Fishing access area on the northeast side of the bridge. The
  Waste Water Treatment Plant begins flood prevention measures. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Elk River Basin
  Tiff City        15  10.9 Fri 07 PM  14.6   9.5   7.6


&&


LAT...LON 3663 9454 3658 9449 3656 9453 3661 9462
      3664 9462                       
 

$$

KSC021-221622-
/O.EXT.KSGF.FL.W.0017.170422T1612Z-170424T1100Z/
/BXTK1.1.ER.170422T1612Z.170423T0000Z.170423T1100Z.NO/
822 PM CDT Fri Apr 21 2017

...For the Spring River above Baxter Springs...
* At 7:30 PM Friday The stage was 10.0 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow late morning and 
  continue to rise to near 14.6 feet by tomorrow evening.  The river 
  will fall below flood stage by Sunday morning.
* Impact...At 14.5 feet...The north end of Kiwanis Park floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Baxter Springs   14  10.0 Fri 07 PM  13.9   9.2   5.7


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

MOC097-221622-
/O.EXT.KSGF.FL.W.0019.170422T1520Z-170424T1220Z/
/WCOM7.1.ER.170422T1520Z.170423T0000Z.170423T1220Z.NO/
822 PM CDT Fri Apr 21 2017

...For the Spring River near Waco...
* At 7:30 PM Friday The stage was 13.4 feet. 
* Flood stage is 19.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow late morning and 
  continue to rise to near 20.3 feet by tomorrow evening.  The river 
  will fall below flood stage by Sunday morning.
* Impact...At 19.0 feet...Flood Stage. Roads on the east side of Maple
  Bridge flood. Flood waters impact low areas near Galesburg upstream
  from the Waco forecast point. Blackberry Creek floods due to 
  backwater effects from the Spring River. 

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Waco             19  13.4 Fri 07 PM  19.1  10.9   5.9


&&


LAT...LON 3730 9454 3723 9451 3718 9462 3725 9462

 

$$

MOC097-220152-
/O.CAN.KSGF.FL.W.0018.000000T0000Z-170424T0200Z/
/CHTM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
822 PM CDT Fri Apr 21 2017

The Flood Warning has been cancelled for The Spring River at 
Carthage.
* At 7:45 PM Friday The stage was 5.6 feet. 
* Flood stage is 10.0 feet. 
* Forecast...The river will crest below flood stage at 7.8 feet 
  tomorrow early afternoon.


&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Carthage         10   5.6 Fri 08 PM   7.4   5.4   4.4


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Apr 21, 2:17 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 21, 2:17 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
217 PM CDT Fri Apr 21 2017

.SYNOPSIS...
Issued at 217 PM CDT Fri Apr 21 2017

Overnight heavy rainfall set the stage for flooding and flash
flooding which has occurred with the steady moderate to heavy
rainfall with round 2 which started moving into the area by mid
morning. Many rivers and streams are in flood or in forecast to
flood. Round 2 of rainfall with embedded thunderstorms was
starting to dissipate quite a bit as seen on radar and warming
cloud tops on IR satellite. Back edge of rain was rapidly
spreading eastward into western MO and will likely have to adjust
pops downward for a bit this afternoon and evening if this trend
continues.

Rainfall chances are not over as the main system is still off to
the west. Forecast focus in the short term will be with timing of
this next wave of rainfall and how much additional rainfall will
occur. Any additional rainfall will exacerbate the flooding issue
already occuring.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 217 PM CDT Fri Apr 21 2017

For the rest of the afternoon...should continue to see the current
round of rain and thunderstorms shift into the eastern Ozarks with
clearing of rainfall from west to east. The main upper wave was
still to the west across western Kansas with surface low pressure
from eastern OK into northeast TX. This will track across AR
tonight with upper energy tracking across the Missouri Ozarks and
southeast Kansas. So, additional rain and embedded thunderstorms
will push into the area this evening and after a brief lull in the
activity, it will ramp up once again. In fact, we are expecting an
additional 1.5 to 2.5 inches of rainfall which will linger through
Saturday. The additional rainfall will continue the flooding risk
through Saturday into Saturday night. Saturday will continue to be
an ugly day for outdoor activities with the lingering rainfall,
highs only in the upper 40s and a breezy northeast wind.

.LONG TERM...(Saturday Night through Friday)
Issued at 217 PM CDT Fri Apr 21 2017

Some lingering light rain or drizzle will continue into Saturday
night as the main upper system shifts across the area. Drier air
will quickly move in behind this system, however river flooding
and areal flooding in low lying areas will likely linger through
at least Saturday night.

A warming trend and clearing will take place on Sunday with a much
drier air mass moving in. There should be plenty of sunshine
Sunday and Monday with highs in the 60s Sunday and 70s on Monday.

After a brief lull in the activity at the onset of next work week,
the remainder of the week will be unsettled with additional
chances of showers and thunderstorms starting as early as Tuesday
night.

The best chance at organized convection will arrive late next week
as a deep trough begins to transition eastward into the plains and
a surface front tracks into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CDT Fri Apr 21 2017

Mainly IFR with some MVFR for the next 24 hour period at the 3
terminal forecast points. First round of convection has shifted
east of the area late this morning with the next round of rain
with some embedded thunderstorms pushing in from the southwest.
The rain will likely continue into the overnight hours as a strong
shortwave pushes in from Kansas and surface low pushes across AR.
Could turn into more of a drizzle/light rain heading into the last
6 to 8 hours of the TAF.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066-077>082-088>098-
     101>106.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 21, 1:28 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Springfield MO
128 PM CDT Fri Apr 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
128 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Flooding risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to heavy rainfall with embedded thunderstorms will
continue to impact the area this afternoon. The back edge of this
round of precipitation will begin pushing across eastern Kansas
and western Missouri by mid afternoon with the rainfall spreading
east across the eastern Ozarks. Another round of rainfall with
embedded thunderstorms is expected to move into the area tonight.

The heavy rainfall will fall on already saturated ground with
additional rainfall totals of 1 to 3 inches possible. The
excessive rainfall will result in an elevated risk of flooding and
flash flooding, especially along rivers, streams, poor drainage
areas and low water crossings.

Some wind gusts in excess of 30 mph will be possible, mainly over
western Missouri into extreme southeast Kansas this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Residual flooding will be possible during much of the day
Saturday from heavy rainfall on Friday.

Our next storm system will set up across the central plains by
mid week next week. Additional showers and thunderstorms will be
possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 21, 1:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 E AVA                 36.96N 92.62W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY FF IS CLOSED DUE TO FLOODING
            AT HUNTER CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            4 NNW BRUSHYKNOB        37.01N 92.52W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING AT
            BRYANT CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            4 SSE FORDLAND          37.10N 92.92W
04/21/2017                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Z IS CLOSED DUE TO FLOODING AT
            THE FINLEY CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 WSW MOODY             36.52N 92.01W
04/21/2017                   HOWELL             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY 142 IS CLOSED DUE TO FLOODING.

&&

BURCHFIELD
Local storm report, Apr 21, 2:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLOOD            2 N POWELL              36.65N 94.18W
04/21/2017                   MCDONALD           MO   PUBLIC

            FORMER NWS EMPLOYEE REPORTED FLOODING ALONG
            ROUTE E AND KINGS HOLLOW ROAD AT SEVERAL LOW
            WATER CROSSINGS.

&&

MG
Local storm report, Apr 21, 2:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            5 NE MANSFIELD          37.17N 92.53W
04/21/2017                   WRIGHT             MO   DEPT OF HIGHWAYS

            MODOT REPORTS ROAD CLOSED DUE TO FLOODING
            ROUTE AB AT WOLF CREEK IN BOTH DIRECTIONS.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:36 PM CDTRiver Flood WarningSGFVernon5 days
Apr 21, 5:45 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton8 hr
Apr 21, 8:25 AM CDTAreal Flood WarningSGFHowell, Oregon, Shannon12 hr
Apr 21, 8:32 AM CDTRiver Flood WarningSGFMcDonald65 hr
Apr 21, 8:56 AM CDTRiver Flood WarningSGFCedar3 days
Apr 21, 8:56 AM CDTRiver Flood WarningSGFBates, Vernon6 days
Apr 21, 8:56 AM CDTRiver Flood WarningSGFVernon5 days
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPulaski41 hr
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPulaski66 hr
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPhelps3 days
Apr 21, 9:13 AM CDTFlash Flood WarningSGFJasper12 hr
Apr 21, 9:16 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton12 hr
Apr 21, 10:16 AM CDTRiver Flood WarningSGFStone62 hr
Apr 21, 10:17 AM CDTAreal Flood WarningSGFBarton12 hr
Apr 21, 10:40 AM CDTFlash Flood WarningSGFLawrence12 hr
Apr 21, 11:00 AM CDTFlash Flood WarningSGFChristian, Greene, Stone, Taney12 hr
Apr 21, 11:53 AM CDTAreal Flood WarningSGFCedar, Dade, Polk, Vernon12 hr
Apr 21, 1:07 PM CDTAreal Flood WarningSGFDouglas, Ozark12 hr
Apr 21, 1:54 PM CDTAreal Flood WarningSGFDallas, Laclede, Shannon, Texas, Webster, Wright12 hr
Apr 21, 2:28 PM CDTRiver Flood WarningSGFJasper3 days
Apr 21, 6:19 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more12 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.